Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 71, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Sep 16, 2009, 7:36 PM CDT for 4 counties in Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 16, 2009, 7:36 PM CDT (00:36 UTC)
- Expired
- Sep 16, 2009, 11:30 PM CDT
- In force
- 4 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL, Lawrence County, AL
The radar
The Columbus AFB radar (KGWX), 103 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 794 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -65 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 6:44 PM CDT, 52 minutes earlier.
Area forecast discussion, Sep 16, 6:44 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 644 PM CDT WED SEP 16 2009 .UPDATE... FOR 00Z AVIATION DISCUSSION && .AVIATION... THE PATTERN REMAINS LARGELY UNCHANGED FOR THIS TAF CYCLE...SHOWERS PUNCTUATED WITH ISO TS AND GENERALLY MVFR CIGS THROUGH MID MORNING THURSDAY. LOCALLY HEAVY RAIN WITHIN THUNDERSTORMS MAY REDUCE VIS BRIEFLY INTO LIFR. && .DISCUSSION.../ISSUED AT 247 PM CDT WED SEP 16 2009/ SHORT TERM (TONIGHT THROUGH FRIDAY)... SAME STORY...DIFFERENT DAY. STACKED LOW IS STILL CENTERED OVER THE ARKLATEX REGION THIS AFTERNOON...WITH A DEFORMATION AXIS OVER NRN MIDDLE TN. THIS HAS GENERATED A LARGE AREA OF MDT-HVY RAIN ALONG/ NORTH OF I-40 FOR MUCH OF THE DAY...WHILE RAIN HAS BEEN MUCH MORE SPORADIC CLOSER TO HOME DUE TO AN IMPINGING DRY SLOT. THIS HAS ALSO CONTRIBUTED TO IMPROVED HEATING AND THUS MORE UNSTABLE CONDITIONS... ALLOWING FOR SOME ISOLATED STRONG THUNDERSTORM DEVELOPMENT MAINLY ACROSS ERN AL. MODEL OUTPUT CONTINUES TO BE QUITE AGGRESSIVE WITH PCPN DEVELOPMENT AROUND THE ERN FLANK OF THE LOW THROUGH THE NEXT 48 HRS. THE PROBLEM OF COURSE IS THAT PCPN HAS CONSISTENTLY BEEN MUCH MORE LIMITED THAN EXPECTED. THE ONLY FEATURE THAT COULD PROBABLY BE KEYED ON FOR WIDESPREAD RAINFALL IS THE DEFORMATION ZONE...WHICH IS EXPECTED TO REMAIN WELL NORTH OF THE HUN CWFA THROUGH THE SHORT TERM. WHILE ADDITIONAL SHORTWAVES ROUNDING THE LOW WILL LIKELY SPARK SCTD-NUMRS SHRA/TSRA DEVELOPMENT...FEEL SLIGHTLY LOWERED POPS ARE JUSTIFIED. LOCALLY HEAVY RAINFALL WILL REMAIN AN ISSUE GIVEN THE TROPICAL MOISTURE IN PLACE...THOUGH THE HEAVY RAIN HAS BEEN BRIEF ENOUGH SO FAR TO AVOID FLOODING CONCERNS. INCREASED SUNSHINE THE LAST TWO DAYS HAS RESULTED IN WARMER CONDITIONS AS WELL. FOR THIS PACKAGE...WILL GO A LITTLE ABOVE THE HIGHER MOS VALUES...AND WILL TREND A LITTLE ABOVE MOS FOR LOW TEMPS AS WELL. IT REMAINS TO BE SEEN IF THIS WILL RESULT IN HIGHER STORM COVERAGE OR MORE STRONG THUNDERSTORMS...BUT THIS WILL NEED TO BE MONITORED. LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...THE PERMA-LOW OVER ARKLATEX THAT HAS BEEN PLAGUING MUCH OF THE MS RIVER VALLEY SHOULD MOVE OFF TO THE NORTH OVER MO/AR/IA BEGINNING FRIDAY NIGHT. THE ECMWF APPEARS TO INDICATE A NEGATIVE TILT TO THIS FEATURE AS IT LIFTS NORTH THROUGH MONDAY. HOWEVER...THE GFS SHOWS A VERY CHAOTIC ZONAL FLOW ALONG WITH THE SHORTWAVE FEATURE LIFTING NORTH. THE TROPICAL AIR MASS WILL LIKELY REMAIN ACROSS THE TN VALLEY. EXPECTING THAT THE AMOUNT OF LIFT ASSOCIATED WITH THE SHORTWAVE LIFTING NORTH AND OTHER WEAK WAVES CROSSING THE REGION...WILL RESULT IN MORE CHANCES OF PRECIP ACROSS MUCH OF THE AREA. AS THE SHORTWAVE TROUGH LIFTS...AN UPPER TROUGH OVER SOUTHERN CANADA BEGINS DROPPING SOUTHWARD ON SUNDAY. A POLAR AIR MASS FOLLOWS THIS PARTICULAR TROUGH. THE GFS SHIFTS THIS FEATURE FURTHER SOUTHWARD TOWARDS THE TN VALLEY AND SPINS OFF A CUTOFF LOW AS THE MAIN JET STAYS TO THE NORTH. THE MAIN ISSUE WILL LIKELY BE THE STRENGTH OF THE RIDGE OVER WESTERN US. THE MODELS ARE SHOWING A SOMEWHAT MORE CONSISTENT SOLUTION WITH TROUGH PUSHING THE COLD FRONT...BUT THE TIMING OF FROPA AND STRENGTH OF THE AIR MASS BEHIND THE FRONT HAS CHANGED SLIGHTLY. THE COLD FRONT WILL LIKELY SPARK OFF A LINE OF SVR WEATHER CLOSER TO THE CENTER OVER ARK/TN/MO. AT THIS POINT...THE MODELS HAVE THE FROPA SOMETIME ON TUESDAY. HOWEVER...THE UPPER TROUGH LIFTS NORTHEAST AND BECOMES PARALLEL TO THE FRONT INDICATING A STALLING OF THE FRONT. WITH THE TIMING UNCERTAINTY HAVE INCLUDED A SLIGHT CHC POPS ON TUESDAY NIGHT AS WELL. A CLEARING TREND IS THEN SHOWN FOR WEDNESDAY. DAYTIME TEMPS THROUGHOUT THE PERIOD WILL LIKELY REMAIN IN THE UPPER 70S TO LOW 80S GIVEN THE AMOUNT OF CLOUD COVER REMAINING ACROSS MUCH OF THE AREA UNTIL THE FRONT PASSES. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && SHORT TERM...BCC LONG TERM...SL.77 AVIATION...JLL
Hazardous weather outlook, Sep 16, 6:00 PM CDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 600 PM CDT WED SEP 16 2009 ALZ001>010-016-TNZ076-096-097-171000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 600 PM CDT WED SEP 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. ...A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF NORTHWEST ALABAMA THROUGH 6 PM... .DAY ONE...TODAY AND TONIGHT... NUMEROUS SHOWERS...SOME PRODUCING MODERATE TO HEAVY RAINFALL...WILL CONTINUE TO IMPACT THE TENNESSEE VALLEY AREA THROUGH TONIGHT. DUE TO THE SLOW MOVEMENT OF THESE SHOWERS...WATER MAY QUICKLY BEGIN TO FILL STREAMS AND LOW LYING AREAS. PONDING ON ROADWAYS IS ALSO A POSSIBILITY ESPECIALLY IN AND NEAR THE HEAVIER RAINS. MOTORISTS ARE URGED TO USE EXTREME CAUTION WHEN TRAVELING ON STREETS WHERE WATER COVERS THE ROAD. ISOLATED OR EMBEDDED THUNDERSTORMS CAN NOT BE RULED OUT AS WELL THROUGH THE EVENING AND OVERNIGHT HOURS. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING AND STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A SLOW MOVING STORM SYSTEM OVER SOUTHEAST LOUISIANA WILL GRADUALLY MOVE TOWARD THE NORTHEAST THROUGH THE END OF THE WORK WEEK. THIS WILL KEEP THE TENNESSEE VALLEY AREA IN A VERY MOIST ENVIRONMENT ESPECIALLY AS THE STORM SYSTEM BEGINS TO MOVE ACROSS THE LOWER MISSISSIPPI VALLEY. PROLONGED HEAVY DOWNPOURS WILL MAINTAIN THE THREAT FOR LOCALIZED FLOODING ACROSS THE OUTLOOK AREA. ISOLATED OR SCATTERED THUNDERSTORMS AGAIN CAN NOT BE RULED OUT AS WELL...ESPECIALLY AS THE STORM SYSTEM BEGINS TO APPROACH THE TENNESSEE VALLEY THIS WEEKEND. FREQUENT LIGHTNING AND STRONG GUSTY WINDS REMAIN THE PRIMARY THREATS FROM THESE THUNDERSTORMS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. FIRST RESPONSE AGENCIES THOUGH ARE ENCOURAGED TO RELAY ANY REPORTS OF FLASH FLOODING TO THE WEATHER FORECAST OFFICE IN HUNTSVILLE.
In the hours before
Special weather statement, Sep 16, 2:54 PM CDT, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 254 PM CDT WED SEP 16 2009 ALZ009-010-162045- DE KALB-JACKSON- 254 PM CDT WED SEP 16 2009 ...SIGNIFICANT WEATHER ALERT FOR DEKALB AND JACKSON COUNTIES UNTIL 345 PM CDT... AT 253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FYFFE...OR 6 MILES WEST OF RAINSVILLE... MOVING NORTH AT 20 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... RAINSVILLE. POWELL. LANGSTON...SYLVANIA. SECTION. DUTTON. HENAGAR. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KNS/33
Special weather statement, Sep 16, 3:17 PM CDT, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 317 PM CDT WED SEP 16 2009 ALZ008-009-162100- JACKSON-MARSHALL- 317 PM CDT WED SEP 16 2009 ...SIGNIFICANT WEATHER ALERT FOR JACKSON AND MARSHALL COUNTIES UNTIL 400 PM CDT... AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GRANT...OR 12 MILES SOUTHWEST OF SCOTTSBORO...MOVING NORTH AT 15 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WOODVILLE. LIM ROCK. SCOTTSBORO. LARKINSVILLE...GARTH. TRENTON...HOLLYTREE. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KNS/33
Special weather statement, Sep 16, 4:09 PM CDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 409 PM CDT WED SEP 16 2009 ALZ006-162215- MADISON- 409 PM CDT WED SEP 16 2009 ...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 515 PM CDT... AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FARLEY...OR 7 MILES SOUTH OF REDSTONE ARSENAL...MOVING NORTH AT 15 MPH. WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... HAMPTON COVE. REDSTONE ARSENAL. HADEN...MADISON. HUNTSVILLE. BROWNSBORO. NORMAL...MERIDIANVILLE. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE FROM THIS THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KNS/33
Special weather statement, Sep 16, 5:32 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 532 PM CDT WED SEP 16 2009 ALZ001-162330- LAUDERDALE- 532 PM CDT WED SEP 16 2009 ...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE COUNTY UNTIL 630 PM CDT... AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OAKLAND TO ANDERSON...MOVING NORTH AT 10 MPH. HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... LEXINGTON. GREEN HILL...CLOVERDALE. ZIP CITY...THREET. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE FROM THESE THUNDERSTORMS. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KNS/33
Special weather statement, Sep 16, 7:24 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 724 PM CDT WED SEP 16 2009 ALZ003-004-170115- FRANKLIN-LAWRENCE- 724 PM CDT WED SEP 16 2009 ...SIGNIFICANT WEATHER ALERT FOR FRANKLIN AND LAWRENCE COUNTIES UNTIL 815 PM CDT... AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS PRODUCING HEAVY RAINFALL ALONG A LINE EXTENDING FROM DUKETON TO 7 MILES SOUTH OF WREN...MOVING NORTH AT 10 MPH. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE FROM THESE THUNDERSTORMS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON HIGHWAYS... STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE AREAS AND LOW LYING SPOTS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ROCKWOOD...ISBELL. BELGREEN...DEMPSEY. SPEAKE. WREN. PLEASANT RIDGE...NEWBURG. LANDERSVILLE...THARPTOWN STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KNS/33
Special weather statement, Sep 16, 7:26 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 726 PM CDT WED SEP 16 2009 ALZ001-170130- LAUDERDALE- 726 PM CDT WED SEP 16 2009 ...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE COUNTY UNTIL 830 PM CDT... AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS PRODUCING HEAVY RAINFALL ALONG A LINE EXTENDING FROM OAKLAND TO ELGIN...MOVING NORTHEAST AT 10 MPH. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE FROM THESE THUNDERSTORMS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE AREAS AND LOW LYING SPOTS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CENTER STAR...KILLEN. SAINT FLORIAN...ROGERSVILLE. UNDERWOOD-PETERSVILLE. WHITEHEAD...KINGTOWN. CLOVERDALE. ZIP CITY...LEXINGTON. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KNS/33
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 3:50 AM CDT | Flash Flood Watch | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 6 days |
| Sep 17, 7:17 AM CDT | Flash Flood Warning | HUN | Lauderdale | 5 hr |
| Sep 17, 7:53 AM CDT | Flash Flood Warning | HUN | Lauderdale | 3 hr |
| Sep 17, 11:29 AM CDT | Flash Flood Warning | HUN | Colbert, Lauderdale | 3 hr |
| Sep 17, 11:48 AM CDT | Flash Flood Warning | HUN | Lauderdale | 3 hr |
| Sep 17, 2:29 PM CDT | Areal Flood Warning | HUN | Lauderdale | 4 hr |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.